Purchase this article with an account.
Meghan Berkenstock, Francinia McCartney, Jessica M Ackert; Decrease in Hemoglobin As the Cause of Interferon-Induced Retinopathy. Invest. Ophthalmol. Vis. Sci. 2014;55(13):2881.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
During chronic hepatitis C treatment with ribavirin and PEG INF, a subset of patients have been observed to develop interferon-induced retinopathy shortly after the diagnosis of anemia. Given the phenotypic overlap of both retinopathies, we examined if an association exists between the onset of anemia and the development of interferon-induced retinopathy in chronic hepatitis C patients receiving both ribavirin and PEG INF.
A retrospective case series study examined the electronic medical records of patients with Hepatitis C presenting since August of 2011. Any patient documented to initate interferon therapy were included in our analysis. All patients received a baseline eye screening prior to treatment initiation, and presented for routine ophthalmic re-examination during the course of their treatment. Any patient found to have intereferon- retinopathy undewent photographic documentation of these findings. We then compared patients who developed interferon retinopathy aganist the control group that did not develop retinopathy in an attempt to identify causative factors.
Hemoglobin concentration levels between control and interferon-retinopathy patients tended to be slightly lower in the group that developed retinopathy, but here was no threshold hemoglobin concentration under which the rate of developing retinopathy increased. However, a greater than a 25% drop in hemoglobin was seen in patients who developed interferon retinopathy versus control subjects.
Patients with a greater than 25% reduction in hemoglobin during treatment with ribavirin and PEG INF should receive more frequent ophthalmic screening, as they are at an increased incidence of developing interferon-induced retinopathy. A larger cohort study is needed to delineate if a causal relationship between anemia and interferon-induced retinopathy exists, as the pathophysiology of fundus changes caused by each is poorly understood.
This PDF is available to Subscribers Only